View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
A nurse transcribed a telephone order for Slow-Mag (magnesium chloride) as "Slomag 64 mg TID 2Day." When the pharmacist questioned whether the prescriber meant to give the medication TID for 2 days or just today, the nurse explained that "2Day" was text-messaging shorthand for "today." The pharmacist asked the nurse to rewrite the order.
This is a new twist, but like other dangerous abbreviations, text-message abbreviations aren't appropriate in medical orders because of the risk of misinterpretation.
A physician prescribed a topical corticosteroid for a child's skin rash using a handheld device to electronically send the order to the parents' pharmacy. However, he didn't tell the parents which drug he prescribed. The parents had to ask their pharmacist to check that the prescription and drug matched, and no one was injured.
Some e-prescribing systems print out the prescription, others fax the prescription from the physician's office computer to the pharmacy, and still others send the prescription directly to the pharmacy's computer system.
Although e-prescribing is generally safer and more efficient, patients who don't get a written prescription may not be told which drug they're supposed to receive, the strength, and how to take it. Educate patients to ask their prescribers for a printed prescription identified as a duplicate or a voucher with the medication name, dosage, and directions, which would help patients confirm that they've received the right drug.
A patient undergoing an interventional radiology procedure went into respiratory arrest from a suspected acute, massive pulmonary embolism (PE). The prescriber requested 100 mg of I.V. alteplase (Activase); another healthcare provider called the pharmacy to request "t-PA" (tissue plasminogen activator, an error-prone synonym for alteplase).
The prescribed dose and intended use weren't communicated to the pharmacist, who thought that the drug was intended for clearing an occluded central venous access device (CVAD), a more common use for alteplase in interventional radiology. He dispensed a 2 mg/2 mL syringe of Cathflo Activase, the formulation of alteplase used to clear CVADs, instead of the 100 mg dose. The prescriber, who was running the code, assumed the syringe contained the correct dosage for PE and administered it. The patient died, although the role of the medication error in his death isn't clear.
Alteplase is available as Activase and Cathflo Activase, and the variable dosing for labeled and off-label uses can be confusing. Communicating the purpose of the drug along with the prescriber's order can help reduce errors when time doesn't permit using disease-specific drug order sets.
Finally, alteplase should never be called t-PA; this abbreviation can be misunderstood or misread as TNKase (tenecteplase).
Potassium chloride containers from Hospira (pictured at right) were placed in the wrong compartment in an automated dispensing cabinet, which led to a drug mix-up later. Both containers have a total of 10 mEq of potassium, but one is twice as concentrated as the other-200 mEq in 50 mL, compared with 100 mEq in 100 mL.
To prevent this confusion, the total drug amount in the container should be highlighted, and the concentration (which isn't nearly as prominent on these containers) also needs to be highlighted so that infusion rates and smart pumps can be properly set.
Per Institute for Safe Medication Practices (ISMP) recommendation, Hospira is looking into modifying the labels on these and other strengths of potassium chloride injection.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top